Can Frequent Use Of Relpax (4-5 Times Per Week) Cause Any Organ Damage

Question

Asked by Linda Davey

Can Frequent Use Of Relpax (4-5 Times Per Week) Cause Any Organ Damage

I have suffered from Migraines since the age of 11. I am now 59 (female). Within the last 10 years, the frequency of migraines has increased from once a month (pre-menstrually) to 4-5 times per week. At some times, every day of the week, in varying severity.

I have tried many treatment options, including Elavil, which seemed to have little or no effect on the frequency of the migraines.

I have tried Imitrex (which gave me strange sensations in my neck, like a tightening feeling crawling down from my head into my tense shoulder muscles, Amerge....was not that effective at relieving the pain and currently take Relpax, which seems to have the least side effects, and does relieve the pain within 1 to 2 hours. I am also currently using Temazapan for sleeping (30 mg), Effexor for depression (125 mg) per day. I am concerned that I may be causing damage to my kidneys or liver or other vital organs.

Has any research been done on this subject? Help, I have rapid heartbeat as well.

Answer

Hi Linda,

Relpax, a triptan medication that aborts a Migraine is not meant to be taken on a daily basis. Abortive medications, which also include Imitrex and Amerge, are to be used only two to three days a week to avoid other headache and Migraine issues like medication overuse headache (MOH) and Transformed Migraine (TM). The long term risk of triptans is not known because triptans have only been FDA approved since 1992.

We may have Medication overuse headache (MOH) if we use certain OTC and/or prescription medications more than two to three days a week. The problem is that no Migraine preventive drug on earth will work if we have MOH. The only way to stop MOH is to stop the offending medication. Continue reading this article for more information: Medication Overuse Headache-When The Rememdy Backfires.

Transformed Migraine(TM) is another potential problem if we have MOH. More headache days taking certain medications may put us at risk for TM. Here is the information for that: Transformed Migraine - Risk Increased by Some Medications.

This is why it is so important to get the right diagnosis and good preventive plan, so we don't unwittingly create more headaches for ourselves. I've been there and done that to myself, it stinks . There are really many more Migraine drugs to try, like over 100, really. If you add up the combinations the number goes up dramatically. Here is an article you may find helpful: Migraine Preventive Medications - Too Many Options To Give Up!

Seeing a Migraine specialist may be the next step. I'm sure your neurologist is a fine doctor, but it's difficult for him to be an expert in any one area because he treats so many different conditions like MS, epilepsy, stroke and Parkinson's. A Migraine/headache specialist treats one area - our Migraines and headaches. We have list of patient recommended Migraine specialists you can see HERE. Our article, Migraine and Headache Specialists - What's So Special? may be helpful.

Good luck

Nancy

Answered by Nancy Harris Bonk